Common Side Effects When Going Off The Pill

fertility hormonal health May 30, 2019

For the vast majority of women, going off the pill is one of the best things you can do for your long term hormonal health.

Before you decide if this is the right decision for you at this point in time, let's look at what you might be faced with when you make the change.

We all react differently

The list below covers the most common symptoms experienced when getting off the pill, but you personally may experience just some of these, or if you're really lucky, none!

Let's take a look at the most common side effects:

1. Original symptoms will probably return

If you’re in the 58% of women who use hormonal birth control for reasons other than pregnancy prevention, you can expect that any symptoms you’ve been treating with the pill to return.

They may even be worse than before.

The pill can be used pretty successfully to mask symptoms like acne, menstrual headaches and painful periods but it does not fix them.

Your body was trying to tell you that something was wrong, and whatever that something was, it is very likely to still be there when you go off the pill.

So, if you went on the pill to control a symptom and it returns when you stop taking it, this isn’t really a side effect, it's just your body telling you that the issue is still there and needs attention.

2. Irregular periods

While using the pill, your body is processing a daily dose of synthetic hormones which decreases your bodies need to produce its own hormones.

When you stop taking the pill, your body will need to adjust to creating its own hormones again.

This sounds pretty simple right? Stop synthetic hormones --> your body takes over and creates its own hormones = a normal, healthy menstrual cycle.

Right?

...It's not always that simple.

To help you understand why, here's a 4-minute video that explains how female hormones work. 

 

 

As you can see, there’s a lot of different hormones that need to rebalance after you stop taking the pill!

This is why it's common for a delay in bleeding after stopping birth control.

It's not uncommon for your first period to be late and for the first few months to be a bit irregular.

A lot of women also experience intermenstrual spotting when they stop taking hormonal birth control. Although inconvenient, this light bleeding between periods is nothing to worry about in the early stages of coming off the pill.

3. Heavy, painful periods

Heavy and painful periods are one of the most common reasons women go on the pill in the first place!

The problem is, because of how the pill works, it can make this even worse once you stop using it.

Two things to consider if you have really heavy, painful periods after stopping hormonal birth control:

  1. Do you have an underlying gynaecological condition such as endometriosis or fibroids? If you do, I highly recommend working with a holistic doctor or making an appointment with me for guidance on how to address this naturally. 
  2. Estrogen excess. If you don’t have any underlying health conditions, it's possible you have a condition called Estrogen Dominance (it's common after using hormonal birth control). My Post Birth Control Detox Guide will help you address this naturally.

4. Post Pill Acne

If you had acne before going on the pill, it's highly likely to return because as I mentioned before, the pill only masks your symptoms, it doesn’t fix them.

Some women who didn’t experience acne before starting the pill will experience it when they come off it.

Here's why:

  1. The pill suppresses your skins natural sebum levels but these natural oils are important, so your skin responds by up-regulating its production..... Then the pill suppresses it more, so your skin up-regulates again and so, a vicious cycle begins. Unfortunately, when you stop taking the pill, sebum levels can be really high and it takes time for your body to balance this.
  2. As your body starts to produce its own hormones again, there can be a temporary rise in androgens (male hormones). This contributes to post pill acne because androgens overstimulate the oil glands and change the growth of skin cells that line hair follicles in the skin.

5. Mood swings

As mentioned before, your hormone levels will take some time to adjust. If your estrogen levels are high, you’ll be easily irritated.

If estrogen is low, you might suffer from depression.

Likewise, if your progesterone levels are low, you won’t experience the ‘feel good’ properties of this hormone and might instead feel depressed, anxious and have mood swings.

As women, our hormones go through a monthly cycle. If all is well with your hormonal health, it will typically look like this:

The above graph represents a very delicate dance of hormones within your body. The same delicate dance I explain above.

But, when you’re on the pill, it looks more like this (and keep in mind that these are synthetic versions of estrogen and progesterone):

Not so delicate and also not natural.

If you’re on the pill, you’re probably used to feeling the same day in and day out. But the natural rhythm for a woman is to flow through monthly ups and downs in her mood, energy, libido, productivity etc.

Relearning to live in flow with your hormones

If you started hormonal birth control when you were quite young (like I did), you may need to relearn what it feels like to be a cycling woman....

You shouldn't have intense PMS but things like a dip in energy and a change in your mood throughout the month are normal and healthy.

Did you know that women actually go through 4 distinct phases each month and that you will feel different in all of them? It's pretty amazing stuff.

I explain more about it in this blog post.

 

6. Low Libido

It's well known that the pill can lower your sex drive (ironic for a birth control pill!) but what isn’t so well known is that sadly for some women, their sex drive may never fully recover.

One potential reason for a post pill lacking libido is low testosterone.

Did you know that women also make testosterone? It's true! But, the pill suppresses our production of this and simultaneously increases our levels of sex hormone binding globulin (SHBG).

Then, when you come off the pill, your body will go back to producing testosterone (sometimes too much which contributes to post pill acne) but often you will have up to 4 times more SHGB than you need.

This excess SHGB binds to ‘free testosterone’ and lowers your levels, resulting in a low libido.

Two other possible causes for a low libido after birth control are:

  • HPA axis dysregulation
  • Systemic inflammation

7. Post Pill Amenorrhea or Post Pill PCOS

When I personally went off the pill back in 2012, I didn’t get a period for a full 12 months.

It was scary and extremely frustrating.

If you stop hormonal birth control and don’t get a period at all, its often referred to as Post Pill Amenorrhea or Secondary Amenorrhea. As a guide, you are considered to have Post Pill Amenorrhea if:

  1. Prior to starting the pill, you had regular periods and haven’t had a period in 3 months since stopping the pill. Or;
  2. Prior to starting the pill, you had irregular periods and haven’t had a period in 6 months since getting off the pill.

Some women suffer from a sub-type of PCOS called Post Pill PCOS.

Are there specific side effects of stopping the pill after prolonged use?

Some women suffer from something called Post Birth Control Syndrome.

Post Birth Control Syndrome (PBCS) is a collection of symptoms that develop within 4-6 months after stopping hormonal birth control.

These can include:

  • Menstrual irregularities such as painful periods, heavy bleeding, cycles shorter than 24 days or no period at all.
  • Infertility and issues with falling or staying pregnant.
  • Migraines or headaches.
  • Hormonal imbalances including issues with your thyroid, hair loss, acne, adrenal issues and tender breasts.
  • Weight gain, weight loss and changes in your breast size.
  • Digestive issues including leaky gut, IBS and bloating.
  • Depression and anxiety.
  • Immune system issues and inflammation.
  • Nutrient deficiencies.
  • A rebound of your symptoms prior to starting the pill.


So now that you understand the most common side effects of going off the pill, my guess is you're either:

  1. Motivated more than ever to stop using synthetic hormones (power to you sister!)
  2. OR, your eyes are popping out of your head and you're ready to put it all into the 'too hard basket'.

The important thing to know is that it's your body and you have every right to decide for yourself what's best.

 

Resources

This is the fertility tracker I personally use and recommend. Code RACH will get you a discount.

If you're interested in learning how to use the Fertility Awareness Method for natural birth control click here.

For personal support & guidance while coming off hormonal birth control, click here to book a call with me.

BACK TO BLOG 


Related posts

 

Looking for some personal support with your current situation? I offer private one-on-one sessions and would love to hear from you.

Contact Rach

Sign up to get Rach's Lady Letters!